Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

CASE SNIPPET
[Download PDF
 
Year : 2011  |  Volume : 57  |  Issue : 3  |  Page : 224-225  

Uncommon manifestation of organophosphorus poisoning

R Lohiya, S Sangle 
 Department of Medicine, B. J. Medical College, Pune, Maharashtra, India

Correspondence Address:
S Sangle
Department of Medicine, B. J. Medical College, Pune, Maharashtra
India




How to cite this article:
Lohiya R, Sangle S. Uncommon manifestation of organophosphorus poisoning.J Postgrad Med 2011;57:224-225


How to cite this URL:
Lohiya R, Sangle S. Uncommon manifestation of organophosphorus poisoning. J Postgrad Med [serial online] 2011 [cited 2019 Dec 16 ];57:224-225
Available from: http://www.jpgmonline.com/text.asp?2011/57/3/224/85218


Full Text

Organophosphorus compounds (OPC) act by inhibition of acetyl cholinesterase enzyme leading to the accumulation of acetylcholine at synapses, which results in acute cholinergic crisis. Excess cholinergic stimulation leads to increased secretions of salivary glands and lacrimal glands but inflammation of these glands is rarely seen. We are reporting one such rare case of bilateral parotitis and dacroadenitis due to organophosphorus poisoning.

Our patient was a 30-year-old male, who came with alleged history of suicidal consumption of 30 cc Dichlorovos three hours before presentation, followed by nausea, vomiting, excessive lacrimation, and diarrhoea. On examination patient had moist skin with profuse sweating, miosis, bradycardia (heart rate 58/ min) and areflexia. Smell of organophosphate was present. There were no fasiculations or neck muscle weakness. Patient's haemoglobin was 13 gm% with total leukocyte count of 8800/ cu.mm. Metabolic investigations showed blood sugar level of 94 mg%, serum sodium level of 134 mEq/L and serum potassium 3.9 mEq/L. Serum pseudocholinesterase level on admission was 2210 IU/L (Normal levels: 3400-11000 IU/L).

Patient's skin was decontaminated with thorough washing with water to prevent further absorption of OPC through skin. He was treated with injection Atropine 3 mg intravenously (i.v.) i.e. 5 ampoules on admission and 1.2 mg was repeated every 5 minutes for 15 minutes till patient developed signs of atropinisation. Patient was monitored closely and atropine was repeated as and when required to maintain signs of atropinisation for 24 hours. Patient also received inj. Pralidoxime 2 gm i.v. slowly on admission followed by 1 gm i.v. six hourly. Over the next one hour, patient started complaining of pain in bilateral parotid region and on evaluation found to have bilateral parotid swelling which was soft and tender [Figure 1]. Patient also developed swelling of bilateral upper and lower eyelids with tenderness [Figure 2]. Oral cavity examination revealed no abnormalities. Patient's serum amylase level was raised i.e. 114 IU/L (Normal 0 to 80 IU/L) but serum lipase level was normal i.e. 22 IU/L (Normal 3 to 43 IU/L) suggestive of salivary gland involvement. Ultrasound sonography (USG) of parotid glands showed bilateral enlarged parotid glands with dilated duct with increased vascularity. Patient was continued with the same treatment. Cholinergic signs and symptoms improved over next 6 hours but parotitis and dacroadenitis regressed gradually and complete recovery took two days.{Figure 1}{Figure 2}

OPC have been shown to cause pancreatitis but parotitis is rare. There are only two such cases of parotitis in organophosphate poisoning reported till day. We could not find any such case report from India. Gokel et al.[1] proposed that possible mechanism of organophosphate-induced parotitis is due to endogenous accumulation of acetylcholine resulting in massive hyperemia and an increased secretory activity with leakage of saliva into the tissue. This leads to activation of the kallikrein-kinin system and phospholipase A2. Lysolecithin and superoxide-radical anion thus produced leads to inflammation of gland.

In a pilot study, Gulalp et al.[2] studied effects of parathion-methyl (PM) and its treatment on parotid and pancreatic glands of rats and found histopathological evidences of hyperchromasia, irregularity in nuclei, and binuclear cells in parotid glands of rats, which were intoxicated with parathion methyl and treated with atropine and pralidoxime. Woo et al. [3] also reported a similar case of unilateral parotitis after organophosphorus intoxications.

Thus, to conclude parotitis and dacroadenitis can be a manifestation of OPC intoxication but is extremely rare. Further studies are required to establish exact mechanism.

References

1Gokel Y, Gulalp B, Acikalin A. Parotitis due to organophosphate intoxication. J Toxicol Clin Toxicol 2002;40:563-5.
2Gulalp B, Gokel Y, Gumurdulu D, Seydaoglu G, Daglioglu K, Dikmen N, et al. The effect of parathion-methyl and antidotes on parotid and pancreatic glands: A pilot experimental study. Int J Toxicol 2007;26:383-8.
3Woo SH, Lee WJ, Kyong YY, Choi SP, Park KN, Lee MJ. Ipsilateral parotitis due to organophosphate intoxication: A case report. J Korean Soc Emerg Med 2008;19:139-41.

 
Monday, December 16, 2019
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer